Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 78, NWS Dodge City, KS

June 9, 2005Ford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 9, 2005, 5:42 PM CDT for Ford County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2005, 5:42 PM CDT (22:42 UTC)
Expired
Jun 9, 2005, 6:22 PM CDT
In force
40 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Ford County, KS

The radar

The Dodge City radar (KDDC), 16 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 2:10 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2005-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3849 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2005-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3849 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
730 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
2.1
Supercell composite
9.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 092242
SVRDDC
KSC057-092330-
/O.NEW.KDDC.SV.W.0078.050609T2242Z-050609T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
542 PM CDT THU JUN 9 2005

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FORD COUNTY IN SOUTHWEST KANSAS.

* UNTIL 630 PM CDT

* AT 541 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 19 MILES SOUTH OF HOWELL...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF FORD COUNTY...
  KINGSDOWN...
  HOWELL...
  DODGE CITY...
  FT. DODGE...
  WRIGHT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3771 9961 3787 10020 3748 10021 3747 9963

$$

18
1 follow-up statement
000 
WWUS53 KDDC 092322
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
621 PM CDT THU JUN 9 2005

KSC057-092331-
/O.CAN.KDDC.SV.W.0078.000000T0000Z-050609T2330Z/
FORD KS-
621 PM CDT THU JUN 9 2005

...THE SEVERE THUNDERSTORM WARNING FOR FORD COUNTY IS CANCELLED...

AT 620 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORM WHICH PROMPTED THE WARNING HAD WEAKENED...AND NO 
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE 
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM 
THE THUNDERSTORM THAT WAS LOCATED ABOUT 10 MILES SOUTH OF ENSIGN. 
THE STORM IS MOVING NORTHEAST AT 30 MPH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING
FOR SOUTHWESTERN KANSAS.

LAT...LON 3771 9961 3787 10020 3748 10021 3747 9963

$$

LACY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:25 PM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Jun 9, 2:25 PM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
225 PM CDT THU JUN 9 2005

.DISCUSSION...

DAYS 1-2...
PRIMARY CONCERN IS SHORT TERM SEVERE STORMS...

OLD OUTFLOW BOUNDARY EXTENDS FROM CENTRAL OK INTO WESTERN KANSAS
BETWEEN GCK AND DDC WITH LLJ ALONG IT AND UPPER LEVEL JET FROM SW TO
CROSS IT THIS EVENING. FROM MORNING SOUNDING 94 OVER 64 GIVES OVER
5K J/KG AND BACKED LOW LEVEL FLOW ON EAST SIDE OF OFB PRODUCES A
VERY HEALTHY SUBCLOUD LAYER HODOGRAPH. WE SHOULD EASILY GET A FEW
SUPERCELLS IN CONVERGENCE ALONG THE OFB AND THE TORNADO THREAT COULD
BE FAIRLY SIGNIFICANT AT LEAST EARLY ON IN THE STORMS DEVELOPMENT.
THE MAIN UPPER LEVEL SHORT WAVE TROUGH HOWEVER LAGS THE SYSTEM A BIT
TO THE SOUTHWEST AND WILL PROBABLY NOT PRODUCE ANY SIGNIFICANT
FORCING UNTIL LATER THIS EVENING. BY THEN WE SHOULD SEE A LOT OF
CONVECTION DEVELOP INTO A MULTICELLULAR CLUSTER ALONG AND NORTH OF
THE COLD FRONT IN NORTHWEST KANSAS. BY TOMORROW, THE FRONT SHOULD
SINK SOUTH INTO THE AREA AND WE MAY WELL SEE THUNDERSTORMS OFF AND
ON THROUGHOUT THE DAY WITH ANOTHER MULTICELLULAR BEAST FORMING OVER
MY CWA AND JUST EAST OF THE SURFACE LOW TOMORROW EVENING. DIDNT
MAKE A LOT OF CHANGES IN THE GRIDS EXCEPT TO TRIM HIGHS TOMORROW AND
ADJUST POPS TO FIT THINKING ABOVE. AS I TYPE THIS WE HAVE
COORDINATED WITH SPC ON A TORNADO WATCH FOR ALL OF MY CWA THROUGH
04Z.

DAYS 3-7...
THE MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT OUT THROUGH 84 HOURS.
THE LATEST ECMWF FROM 09/00Z SUPPORTS HAVING A SHORT BREAK IN PRECIP
CHANCES SUNDAY MORNING, BUT BRINGS A LARGE UPPER TROUGH THROUGH
WESTERN KANSAS SUNDAY AND SUNDAY NIGHT.  FOR THIS REASON, HAVE
INCREASED POPS INTO THE CHANCE CATEGORY /40E & 30W/ SATURDAY NIGHT,
DOWN TO ZERO SUNDAY MORNING, AND THEN BACK TO 40E/30W SUNDAY
AFTERNOON.  THIS UPPER TROUGH SHOULD BE MOVING THROUGH RAPIDLY, AND
DROPPED POPS TO 20 SUNDAY NIGHT.  HOPEFULLY, BY MONDAY, THE CHANCE
FOR POPS WILL DIMINISH, AS WE ARE BETWEEN UPPER IMPULSES BY THAT
TIME.  BOTH THE GFS AND DGEX BRING AN UPPER LEVEL LOW, ALTHOUGH NOT
TOO TIGHT OR DEEP, THROUGH CENTRAL KANSAS ON WEDNESDAY.  SO
INTRODUCED A SLIGHT CHANCE FOR TRW- WEDNESDAY AFTERNOON, AND THEN
AGAIN AFTER MIDNIGHT WEDNESDAY NIGHT AS A SECOND LOBE OF UPPER
VORTICITY ROTATES THROUGH.  AS FAR AS TEMPERATURES, KEPT THE LOWER
MAX TEMPS GOING FOR SUNDAY AND MONDAY, DUE TO AFTER AFFECTS OF THE
COLD FRONTAL PASSAGE SUNDAY.   THEN, WE SHOULD BEGIN SLOWLY WARMING
UP AS AN UPPER LEVEL RIDGE BUILDS IN OVER THE ROCKIES AND WE GET
INTO NORTHWESTERLY DOWN SLOPE AFFECTS.  WARMED MAX TEMPS BACK UP TO
THE 90S BY WEDNESDAY AND KEPT THEM THERE.  AS FOR LOWS, MOSTLY MID
50S NW TO LOWER 60S SE MONDAY AND TUESDAY, RISING TO NEAR 60NW TO
UPPER 60S SE BY THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  83  63  81 /  30  60  80  30
GCK  58  81  59  80 /  30  60  80  20
EHA  57  81  60  85 /  20  60  80  20
LBL  61  82  62  84 /  30  60  80  20
HYS  59  83  61  80 /  30  60  80  40
P28  66  85  67  86 /  20  60  80  60

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.

&&

JOHNSON/BURKE
Hazardous weather outlook, Jun 9, 11:00 AM CDT, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1100 AM CDT THU JUN 9 2005

KSZ030-031-043>046-065-066-101000-
ELLIS-LANE-NESS-PAWNEE-RUSH-SCOTT-STAFFORD-TREGO-
1100 AM CDT THU JUN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

EXTREMELY UNSTABLE AIR COUPLED WITH A COLD FRONT AND THUNDERSTORM
OUTFLOW BOUNDARY FROM LAST NIGHTS STORMS TO OUR EAST WILL PRODUCE
THUNDERSTORMS LATE THIS AFTERNOON OVER PARTS OF NORTHWEST KANSAS.
THESE STORMS ARE EXPECTED TO DEVELOP INTO A CLUSTER OF VERY STRONG
THUNDERSTORMS TONIGHT AND MOVE EAST TO SOUTHEAST ACROSS KANSAS.
WHILE THE STORMS MAY PRODUCE A LITTLE HAIL, THE MAIN DANGER WILL BE
FROM TORRENTIAL RAINS AND STRONG OUTFLOW WINDS TONIGHT.

ALONG AND NORTH OF A SCOTT CITY TO NESS CITY, LARNED AND ST JOHN
IS THE AREA MOST THREATENED BY THESE STORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERE THUNDERSTORMS ARE A GOOD POSSIBILITY FRIDAY INTO FRIDAY NIGHT,
AND THEN AGAIN ON SUNDAY, ALONG WITH LOCALLY HEAVY RAINS.

.SPOTTER ACTIVATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

KSZ061>064-074>081-084>090-101000-
BARBER-CLARK-COMANCHE-EDWARDS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-MEADE-MORTON-PRATT-SEWARD-STANTON-
STEVENS-
1100 AM CDT (1000 AM MDT) THU JUN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
LARGE HAIL IS POSSIBLE WITH THE STRONGEST STORMS. THE BEST CHANCE OF
STORMS WILL BE NORTHWEST OF A LINE FROM LIBERAL TO DODGE CITY TO
LARNED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERE THUNDERSTORMS ARE A GOOD POSSIBILITY FRIDAY INTO FRIDAY NIGHT,
AND THEN AGAIN ON SUNDAY, ALONG WITH LOCALLY HEAVY RAINS.

.SPOTTER ACTIVATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

JOHNSON

In the hours before

Special weather statement, Jun 9, 2:23 PM CDT, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
223 PM CDT THU JUN 9 2005

KSZ030-031-043>046-061>066-074>081-084>090-100400-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
223 PM CDT (123 PM MDT) THU JUN 9 2005

...TORNADO WATCH #442 HAS BEEN ISSUED FOR ALL OF SOUTHWEST AND PART
   OF SOUTH CENTRAL KANSAS UNTIL 11 PM CDT...

THE FOLLOWING COUNTIES ARE INCLUDED:

BARBER...CLARK...COMANCHE...EDWARDS...ELLIS...FINNEY...
FORD...GRANT...GRAY...HAMILTON...HASKELL...HODGEMAN...KEARNY...
KIOWA...LANE...MEADE...MORTON...NESS...PAWNEE...PRATT...RUSH...
SCOTT...SEWARD...STAFFORD...STANTON...STEVENS...AND TREGO

TORNADOES...HAIL TO 3 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS
TO 80 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

12
Special weather statement, Jun 9, 3:22 PM CDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED INCLUDED COUNTIES
NATIONAL WEATHER SERVICE DODGE CITY KS
322 PM CDT THU JUN 9 2005

KSZ030-031-043>046-062>066-075>081-085>090-100400-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HASKELL-
HODGEMAN-KEARNY-KIOWA-LANE-MEADE-NESS-PAWNEE-PRATT-RUSH-SCOTT-SE
WARD-STAFFORD-STEVENS-TREGO-
223 PM CDT (123 PM MDT) THU JUN 9 2005

...TORNADO WATCH #442 HAS BEEN ISSUED FOR MOST OF SOUTHWEST AND PART
   OF SOUTH CENTRAL KANSAS UNTIL 11 PM CDT...

THE FOLLOWING COUNTIES ARE INCLUDED:

BARBER...CLARK...COMANCHE...EDWARDS...ELLIS...FINNEY...FORD...
GRANT...GRAY...HASKELL...HODGEMAN...KEARNY...KIOWA...LANE...MEADE...
NESS...PAWNEE...PRATT...RUSH...SCOTT...SEWARD...STAFFORD...STEVENS...
AND TREGO.

TORNADOES...HAIL TO 3 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS
TO 80 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

12
Local storm report, Jun 9, 5:04 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
504 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             12 E MEADE STATE PARK   37.17N 100.20W
06/09/2005  1.25 INCH        MEADE              KS   PUBLIC

&&

LACY
Local storm report, Jun 9, 5:18 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
518 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             TREGO CENTER            38.88N 99.90W
06/09/2005  0.75 INCH        TREGO              KS   LAW ENFORCEMENT

0515 PM     HAIL             MEADE                   37.28N 100.34W
06/09/2005  0.88 INCH        MEADE              KS   TRAINED SPOTTER

&&

01
Local storm report, Jun 9, 5:28 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
528 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             9 S FOWLER              37.26N 100.20W
06/09/2005  1.75 INCH        MEADE              KS   LAW ENFORCEMENT

&&

01

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:21 PM CDTSevere Thunderstorm WarningDDCBarber54 min
Jun 8, 8:01 PM CDTSevere Thunderstorm WarningDDCBarber59 min
Jun 8, 9:01 PM CDTSevere Thunderstorm WarningDDCBarber44 min
Jun 8, 9:39 PM CDTSevere Thunderstorm WarningDDCBarber53 min
Jun 9, 4:31 PM CDTSevere Thunderstorm WarningDDCClark, Meade44 min
Jun 9, 4:43 PM CDTTornado WarningDDCNess26 min
Jun 9, 4:59 PM CDTSevere Thunderstorm WarningDDCTrego61 min
Jun 9, 5:09 PM CDTSevere Thunderstorm WarningDDCClark, Meade58 min
Jun 9, 5:22 PM CDTSevere Thunderstorm WarningDDCGray, Meade53 min
Jun 9, 5:24 PM CDTTornado WarningDDCTrego51 min
Jun 9, 5:59 PM CDTTornado WarningDDCMeade46 min
Jun 9, 6:10 PM CDTTornado WarningDDCTrego50 min
Jun 9, 6:34 PM CDTTornado WarningDDCEllis56 min
Jun 9, 6:43 PM CDTTornado WarningDDCMeade47 min
Jun 9, 6:59 PM CDTTornado WarningDDCTrego31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.